Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 212, NWS Rapid City, SD

September 14, 2021Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 14, 2021, 4:33 PM MDT for Crook County, Weston County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2021, 4:33 PM MDT (22:33 UTC)
Expired
Sep 14, 2021, 5:30 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 1:23 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 1:23 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
123 PM MDT Tue Sep 14 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 101 PM MDT Tue Sep 14 2021

Water vapor shows upper trof axis shifting east of the Northern
Plains with short wave ridge building into the Northern Rockies.
Next upper trof is moving into BC. At the surface, high pressure
is centered over western SD/NEB. Unsettled northwest flow aloft
resulting in developing -shra in the Black Hills early this
afternoon.

Showers/storms, primarily around and east of the Black Hills, will
dissipate early this evening. Could see some additional
showers/storms develop late tonight and early Wednesday across
south central SD as low level jet/theta-e advection increase.

Upper trof currently over BC will track quickly across southern
Canada on Wednesday, with a prefrontal trof moving across
northeast WY and western SD during the day. Thermal ridge overhead
will result in temps climbing well into the 80s on the Plains
with some lower 90s likely. NBM temps likely too cool and have
sided closer to the warmer MOS guidance. Dry cool front moves
through Wednesday night.

A little cooler on Thursday/Friday behind fropa, with guidance
trending a little stronger with an upper wave moving through late
Thursday and Thursday night. Pops have been raised slightly.

Another very warm and dry day expected on Saturday, with highs
well into 90s probably especially east/south of the Black Hills.

More significant upper trof will then move out the western CONUS
and into the Plains early next week, with increasing chances for
precip and cooler weather.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1138 AM MDT Tue Sep 14 2021

A few isolated thunderstorms are expected over the black hills
this afternoon. Some MVFR conditions may be possible in heavier
showers/storms around KRAP. Precip will dissipate by this
evening, with VFR conditions expected through the rest of the
forecast period.

&&

.FIRE WEATHER...
Issued at 101 PM MDT Tue Sep 14 2021

Dry southwest flow will develop Wednesday ahead of a cold front.
Deep mixing should allow very dry air and some gusty winds to the
reach the surface in the afternoon from northeast WY into
northwest SD. Critical RH's below 15 percent are likely, and the
chances of some critical wind gusts at or above 25 mph have
increased. Thus, a Fire Weather Watch has been issued for
northeast WY into northwest SD. Another very warm, dry, and windy
day is expected on Saturday, and more widespread fire concerns are
becoming increasingly likely.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for SDZ327-328.

WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ314>318.

&&

DISCUSSION...Johnson
AVIATION...Dye
FIRE WEATHER...Johnson
Hazardous weather outlook, Sep 14, 5:00 AM MDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
500 AM MDT Tue Sep 14 2021

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
151300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
500 AM MDT Tue Sep 14 2021 /600 AM CDT Tue Sep 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Severe
weather is not expected at this time. Drier weather will return
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry and breezy conditions on Wednesday will lead to an elevated
fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-151300-
Harding-Perkins-Ziebach-
500 AM MDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dry and breezy conditions on Wednesday will lead to an elevated
fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Sep 14, 4:27 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
427 PM MDT Tue Sep 14 2021

WYZ054-056-142315-
Northern Campbell WY-Western Crook WY-
427 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of eastern Campbell and
southwestern Crook Counties through 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Moorcroft, or 20 miles east of Gillette, moving east at
20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Moorcroft and southern Keyhole Reservoir around 445 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 146 and
165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4436 10511 4434 10471 4418 10478 4417 10488
      4427 10513
TIME...MOT...LOC 2226Z 289DEG 19KT 4429 10507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:27 PM MDTFire Weather WatchUNRButte, Perkins14 hr
Sep 13, 8:49 PM MDTSpecial Weather StatementUNRCampbell26 min
Sep 13, 9:13 PM MDTSpecial Weather StatementUNRCampbell32 min
Sep 13, 9:48 PM MDTSpecial Weather StatementUNRCrook27 min
Sep 13, 10:14 PM MDTSpecial Weather StatementUNRCrook31 min
Sep 14, 4:27 PM MDTSpecial Weather StatementUNRCrook48 min
Sep 14, 5:56 PM MDTSpecial Weather StatementUNRWeston49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.